Pennsylvania, 2017Lake-Effect Snow in Pennsylvania, December 7 to 8, 2017
December 7 to 8, 2017 · NWS CLE · 1 event in 1 county or zone
A strong cold front moved across western Pennsylvania on December 7th. Cold westerly winds behind the front caused lake effect snow showers to begin during the late afternoon hours of the 7th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across western Pennsylvania on December 7th. Cold westerly winds behind the front caused lake effect snow showers to begin during the late afternoon hours of the 7th. They continued into the early morning hours of the 8th before diminishing to flurries. Six to eight inches of snow fell along the immediate lakeshore with a peak total of 8.5 inches just southwest of North East. Other totals included 6.4 inches at Erie International Airport and 6.0 inches at Harborcreek. Westerly winds guested to as much as 30 mph during this event causing some blowing and drifting. This was the first significant snow storm of the year and many accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 7, 1:18 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 7, 1:18 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
118 PM EST Thu Dec 7 2017
.SYNOPSIS...
A weak cold front will move into the area today and dissipate.
Friday low pressure will swing through the northern Great Lakes
as high pressure extends into the lower Ohio Valley from the
south. Friday night the high will move east allowing another low
to swing through the lower Great Lakes on Saturday.
&&
.NEAR TERM /THROUGH FRIDAY/...
No major changes to the snowfall forecast with this update.
Increased the cloud cover across the southern CWA and added a
slight chance of snow showers. Otherwise as moisture increases,
we are starting to see some lighter bands developing along the
shoreline. The heavier band is still quite a distance offshore
but expected to start impacting the area after 21Z with the
passage of the shortwave aloft.
Previous discussion...
Not seeing any southern movement of the lake effect band over
the lake. In fact the main band may actually be drifting
further away from the area. That should change however as an
upper trough rotates across the area and winds become slightly
more westerly. Have gone ahead an replaced the watch for Erie
County with an advisory. A lot of the new guidance suggests that
may be overdone as well. Will give it a few more hours to see
how things develop but am comfortable that we are at least in
the ballpark now as far as expected accums are concerned. Have
trimmed back totals across NE OH with no more than a couple
inches expected except perhaps at the tip of Ashtabula County
where there could be 3 inches or snow by morning. Areas outside
of the snowbelt will see variable clouds with perhaps a passing
snow shower or some flurries.
Original...Although flow is favorable, dry air is in place
across the area early overnight slowing LES development. Models
do continue to show increasing synoptic moisture towards dawn
from the northwest which should allow increasing LES
development. Looking at winds through the morning, BUFKIT shows
by about 8 or 9am, they back enough ahead of an approaching cold
front that the bands that develop this morning should then move
offshore. Between 3 and 5pm BUFKIT veers low level winds enough
to bring the bands back inshore in Erie County PA with snow
showers likely getting into Lake and northern Ashtabula Counties
as well. This evening, a westerly flow for sever hours still
looks to bring some accum into those locations as well. For Erie
County the snow will continue through the first half of the
night and then winds back again taking bands offshore. Will
adjust the watch again to begin at 1PM today. By that time the
day crew will have a look at new model data as well as the LES
development to that point and will be able to evaluate the need
for a warning or an advisory.
For the remainder of the area today will have a slight chance of
snow showers as the cold front moves through and moisture
deepens. Tonight and Friday will keep forecast dry with partly
cloudy skies for the most part. Highs in the lower 30s today and
Friday. Lows tonight in the teens away from the lake.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A potent short-wave trough will move through the much larger
trough that is engulfing the entire Eastern US and affect the
area Friday night into Saturday. A surface low will develop in
conjunction with this shortwave and cut northeast through the
Central Great Lakes, forcing a cold front through the forecast
area on Saturday. The GFS and NAM are the most aggressive with
the strength of the shortwave, whereas the ECMWF and CMC are
both a little on the weaker side. Either way, everyone should
see some snow showers Saturday (perhaps starting late Friday
night along the I-75 corridor) into Saturday night. As the winds
turn to the northwest behind the cold front Saturday night we
will start to see some lake enhancement across the Snowbelt. It
is looking like a widespread 1 to 3 inches can be expected with
some higher totals of up to 5 inches or so possible in the
snowbelt.
Some lake-effect snow showers should be ongoing Sunday morning as
the northwest flow continues. Once the trough axis slides off to the
east on Sunday we will see a weak ridge of high pressure at the
surface try to nudge northward into the area. This will turn the
winds around to the west-southwest and push the brunt of the lake-
effect snow off shore.
Saturday night will be the coldest of the short term with
temperatures falling into the middle teens to lower 20s. High
temperatures will be near freezing Saturday and will fall into the
middle and upper 20s for Sunday as the cold air settles in behind
the trough.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Aside from a few snow showers across the Snowbelt Sunday night,
everyone else looks to stay dry as some weak short-wave ridging
aloft moves into the area from the west. Another short-wave trough
will approach the area Monday, accompanied by a surface low. The
general timing of this trough is fairly consistent throughout the
models, but once again there are some differences with the exact
track and strength, as can be expected several days out. As a
reference, the feature that will eventually become the short-wave
trough on Monday is currently located just west of the Gulf of
Alaska. Until we obtain better sampling as the feature moves over
land, we won't be able to nail down any of the specifics. It will
likely have snow showers associated with it Monday into Monday
night, but that's about all we can say with much confidence at this
point.
The entire Eastern US will remain engulfed in a large amplitude
trough throughout the entire long term. Several additional short-
wave troughs will rotate through this with each one bringing a
chance at some snow showers in addition to colder temperatures.
Models continue to show the coldest air of the season arriving
Tuesday into Wednesday. Have continued the trend to lower
temperatures, especially Tuesday night. Current forecast lows range
from 9 to 15 degrees inland and just slightly warmer along the
lakeshore. Highs both Tuesday and Wednesday look to be in the middle
or lower 20s.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
We continue to monitor a band of heavy lake effect snow over
Lake Erie that is expected to impact ERI later today. Lighter
snow showers are starting to clip the airport but the heavier
band is expected to move onshore and impact the terminal at
times in the 21-06Z window. Visibilities will range from near 2
miles to below a quarter mile in the heavier band.
Elsewhere MVFR clouds are moving east across the area with a few
flurries or light snow showers. Clouds will linger into this
evening then start to clear from the southwest. Southwest to
westerly winds will be breezy at times this afternoon with a few
gusts to 22 knots through 00Z. Wind gusts will pick up again
after 16Z tomorrow.
OUTLOOK...Non-VFR at Erie through Sunday in -shsn. More
widespread -sn entire forecast area Saturday.
&&
.MARINE...
Small Craft Advisory will remain in effect through at least Saturday
with winds expected to remain in the 20 to 25 knot range. Winds
should begin to weaken and become southerly Saturday, but this
likely won't last long as a return to northwest flow is expected
Saturday night with increasing winds behind the passage of a cold
front. Small Craft Advisory conditions will return Saturday night
into Sunday with a northwest to west wind. A southwest flow will
return Sunday night into Monday at 15 to 25 knots, so no relief is
expected on the lake from the small craft conditions.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Winter Weather Advisory until 4 AM EST Friday for PAZ001-002.
MARINE...Small Craft Advisory until 10 AM EST Saturday for LEZ145>149.
Small Craft Advisory until 10 PM EST Friday for LEZ142>144.
&&
SYNOPSIS...TK
NEAR TERM...KEC/TK/Kubina
SHORT TERM...Mottice
LONG TERM...Mottice
AVIATION...KEC
MARINE...MotticeHazardous weather outlook, Dec 7, 10:09 AM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1009 AM EST Thu Dec 7 2017
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ003-081515-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
1009 AM EST Thu Dec 7 2017
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An Alberta Clipper will dive southeast across the region on Saturday.
Accumulating snow is expected across the entire area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-081515-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1009 AM EST Thu Dec 7 2017
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001-002-081515-
Northern Erie-Southern Erie-
1009 AM EST Thu Dec 7 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 AM EST FRIDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An Alberta Clipper will dive southeast across the region on Saturday.
Accumulating snow is expected across the entire area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lake-Effect Snow, Northern Erie
- When
- December 7, 3:00 PM EST to December 8, 2:00 AM EST
- Where
- Northern Erie forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
A strong cold front moved across western Pennsylvania on December 7th. Cold westerly winds behind the front caused lake effect snow showers to begin during the late afternoon hours of the 7th. They continued into the early morning hours of the 8th before diminishing to flurries. Six to eight inches of snow fell along the immediate lakeshore with a peak total of 8.5 inches just southwest of North East. Other totals included 6.4 inches at Erie International Airport and 6.0 inches at Harborcreek. Westerly winds guested to as much as 30 mph during this event causing some blowing and drifting. This was the first significant snow storm of the year and many accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 7, 20173 deaths · 2 injured · 3 events
- Winter Storm and Heavy Snow in Mississippi, December 7 to 8, 20171 death · 1 injured · $820,000 · 35 events
- Heavy Snow in Texas, December 7 to 8, 2017$85,000 · 15 events
- Winter Weather in Texas, December 7, 201730 events
- Heavy Snow and Winter Weather in Louisiana, December 7 to 8, 201719 events
- Heavy Snow and Winter Weather in Texas, December 7 to 8, 201711 events
- Heavy Snow and Winter Weather in Mississippi, December 7 to 9, 20178 events
- Winter Weather in Texas, December 7 to 8, 20178 events
- Drought in Texas, December 7 to 20, 20176 events
- Winter Weather in Texas, December 7, 20175 events
- Drought in Louisiana, December 7 to 31, 20174 events
- High Wind in South Dakota, December 7 to 8, 201758 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730213.